Helpful antibiotics increase the risk for mild or even severe bowel distress

Antibiotics have been widely used since World War II, and they've saved countless lives since then. Bacterial illnesses such as strep throat and urinary tract infections can be easily treated, often in three to 10 days. But as with any medication, antibiotics carry the risk of digestive side effects.

People taking antibiotics may develop mild diarrhea or a more serious bowel inflammation—so it's important to bring any side effects to your doctor's attention as soon as possible.

How Antibiotics Work

Many different species of bacteria live in your digestive tract. Most are helpful, others are harmful, but in healthy people the good bacteria far outnumber the bad. This balance is delicate, however, and it can be easily disrupted.

When you take an antibiotic for an infection, it doesn't just target the problem bacteria. It can kill off both good and bad bacteria in your digestive tract. Often the strongest, most treatment-resistant harmful bacteria are the ones that remain, and as they're allowed to multiply unchecked they can wreak havoc on your digestive system.

Preventing Digestive Tract Issues Caused by Antibiotics

The following steps can help prevent antibiotic-associated diarrhea and colitis.

  • Don't overuse antibiotics—they won't work on viral illnesses like colds or the flu, and taking them too often can disrupt the balance of bacteria in your gut.
  • If you are hospitalized, ask everyone you come in contact with to wash his or her hands before touching you to reduce risk of C. difficile infection. Even people who aren't taking antibiotics can contract C. difficile colitis from someone else.
  • When visiting someone in the hospital, particularly someone who's taking antibiotics, avoid sitting on the bed or using the patient's bathroom, if possible.
  • If you are caring for someone who has diarrhea, be sure to wash your hands thoroughly and wipe contaminated bathroom surfaces with a cleaner containing chlorine.
  • Consider taking probiotics if you've had antibiotic-associated diarrhea in the past. Look for yogurt that says "live, active cultures" on the package, or talk with your doctor about taking a supplement.

Publication Review By: H. Franklin Herlong, M.D.

Published: 30 Mar 2011

Last Modified: 02 Dec 2014